Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 203, NWS Cleveland, OH

July 21, 2008Sandusky County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2008, 1:45 PM EDT for Sandusky County, Ohio. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 1:45 PM EDT (17:45 UTC)
Expired
Jul 21, 2008, 2:30 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Sandusky County, OH

The radar

The Cleveland radar (KCLE), 99 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:54 PM EDTTSTM WND DMGFremont, OHTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:37 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 211745
SVRCLE
OHC143-211830-
/O.NEW.KCLE.SV.W.0203.080721T1745Z-080721T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
145 PM EDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANDUSKY COUNTY IN NORTHWEST OHIO...

* UNTIL 230 PM EDT

* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF FREMONT...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREEN
  SPRINGS...CLYDE AND BELLEVUE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR NORTHERN OHIO.

LAT...LON 4145 8334 4146 8307 4145 8303 4146 8298
      4145 8295 4143 8294 4143 8285 4126 8283
      4125 8284 4126 8341
TIME...MOT...LOC 1745Z 279DEG 24KT 4133 8321

$$

ASTIFAN
2 follow-up statements
000 
WWUS51 KCLE 211808
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
208 PM EDT MON JUL 21 2008

OHC143-211830-
/O.CON.KCLE.SV.W.0203.000000T0000Z-080721T1830Z/
SANDUSKY OH-
208 PM EDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SANDUSKY COUNTY...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CLYDE...MOVING EAST AT 28 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BELLEVUE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR NORTHERN OHIO.

LAT...LON 4145 8334 4146 8307 4145 8303 4146 8298
      4145 8295 4143 8294 4143 8285 4126 8283
      4125 8284 4126 8341
TIME...MOT...LOC 1808Z 279DEG 24KT 4130 8301

$$

WILLARD
000 
WWUS51 KCLE 211827
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
227 PM EDT MON JUL 21 2008

OHC143-211837-
/O.EXP.KCLE.SV.W.0203.000000T0000Z-080721T1830Z/
SANDUSKY OH-
227 PM EDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SANDUSKY COUNTY EXPIRES AT 230
PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR NORTHERN OHIO.

LAT...LON 4145 8334 4146 8307 4145 8303 4146 8298
      4145 8295 4143 8294 4143 8285 4126 8283
      4125 8284 4126 8341
TIME...MOT...LOC 1827Z 279DEG 24KT 4128 8284

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:21 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 21, 12:21 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1221 PM EDT MON JUL 21 2008

.SYNOPSIS...
A STATIONARY FRONT LOCATED NORTH OF LAKE ERIE WILL BEGIN TO DROP
SOUTH AND CROSS THE AREA LATE TODAY OR TONIGHT. HIGH PRESSURE WILL
BUILD SOUTHEAST ACROSS THE GREAT LAKES THROUGH MID WEEK ALTHOUGH AN
UNSEASONABLY DEEP TROUGH ALOFT WILL DEVELOP ACROSS EASTERN CANADA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COMPLEX OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL INDIANA WILL
CONTINUE TO MOVE EASTWARD THIS MORNING WITH THE NORTHERN FRINGE OF
THE STORMS ENTERING THE WESTERN TIER OF THE FORECAST AREA AROUND
NOON. AT THIS POINT IT APPEARS THAT THE MAJORITY OF THE ACTIVITY
WILL REMAIN SOUTHWEST OF THE FORECAST AREA BUT WITH THE COLD FRONT
STILL TO THE NORTH OF LAKE ERIE AND ABUNDANT INSTABILITY/DAYTIME
HEATING ACROSS THE ENTIRE FORECAST AREA...WOULD NOT BE SURPRISED
TO SEE ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE
ENTIRE AREA THIS AFTERNOON. BUMPED UP POPS TO LIKELY EXCEPT NEAR
LAKE ERIE WHERE A LAKE SHADOW MAY KEEP LOCATIONS FROM MENTOR TO
ERIE PA A BIT MORE PROTECTED. STILL KEPT HIGH CHANCES IN PLACE
ACROSS THE LAKE AND THROUGH THE LAKESHORE ZONES.

TEMPS UNCHANGED...STILL THINK THERE IS ENOUGH TIME LEFT BEFORE
CLOUD COVER THICKENS TO TAKE A RUN AT THE MID 80S IN THE WEST AND
LOW TO MID 80S IN THE EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
BIG CHANGES SHOULD OCCUR TUESDAY...COLD FRONT SHOULD FINALLY BE
PUSHING SOUTH OF THE AREA. ACTIVE STORM TRACK OF TSTORM COMPLEXES
STILL TO OUR SOUTHWEST. UPPER TROUGH DEEPENS AND JET SINKS FARTHER
SOUTH AND SHOULD NOW BE ACROSS THE AREA. HAVE SEEN SITUATIONS LIKE
THIS WHERE UPPER DIVERGENCE IS INCREASING AND PCPN TENDS TO SPREAD
ACROSS A MUCH BROADER AREA THAN MIGHT FIRST EXPECT...ALTHOUGH
SHOWERS TEND TO BE LIGHT. WILL KEEP A CHANCE OF SHOWERS DURING THE
DAY TOMORROW AND TRY TO GET AWAY WITHOUT MENTIONING TSTORMS ALTHOUGH
CANNOT RULE IT OUT. ASSUMING WE END UP WITH A FAIR AMOUNT OF CLOUDS
AND THE WIND VEERING TO THE NW...IT WILL BE CONSIDERABLY COOLER...
IN THE 70S. TEMPS MAY NOT RISE MUCH DURING THE DAY IF THERE ARE
CLOUDS AND SHOWERS AROUND. DEWPOINTS MAY START OUT IN THE LOWER AND
MID 60S BUT SHOULD FEEL LESS HUMID AS THE DAY GOES ON.

SURFACE HIGH WILL BUILD SOUTH ACROSS THE AREA WEDNESDAY AND
THURSDAY. UPPER TROUGH IS DEEP FOR THIS TIME OF YEAR BUT SHOULD STAY
JUST FAR ENOUGH TO OUR NORTH AND EAST TO HAVE A MINIMUM OF IMPACT...
HOPEFULLY JUST SOME INSTABILITY CUMULUS DURING THE DAY. TEMPS SHOULD
BE A CATEGORY OR TWO COOLER THAN NORMAL ESPECIALLY AT NIGHT...
COMFORTABLE WEATHER FOR MOST FOR MID SUMMER.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH SHOULD SLIDE SE OF THE AREA BY FRIDAY AND RETURN FLOW
AND WAA WILL DEVELOP. MODELS STILL HINTING AT TSTORM COMPLEXES
ACROSS THE PLAINS AND UPPER MIDWEST. DO NOT KNOW IF ANYTHING CAN GET
INTO THE AREA BUT AT THE VERY LEAST WE SHOULD START TO SEE
HIGH/DEBRIS CLOUDS. GFS A LITTLE SLOWER WITH THE NEXT COLD FRONT AND
BOTH THE GFS AND ECMWF SHOW THE NEXT COLD FRONT IN THE AREA ON
SATURDAY. COOLER AGAIN ON SUNDAY (NEAR NORMAL) AS YET ANOTHER LARGE
CANADIAN HIGH BUILDS SOUTH ACROSS THE GREAT LAKES AND TROUGH ALOFT
REMAINS OVER EASTERN CANADA.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...

INSTABILITY CONTINUES TO INCREASE AT MIDDAY AND THE THUNDERSTORM COMPLEX
OVER INDIANA CONTINUES TO MAKE STEADY PROGRESS TO THE EAST INTO
WESTERN OH. WITH FAVORABLE 0-6KM DEEP WIND SHEAR NEAR 40 KTS AND
MUCAPES FROM 2000 TO 3000 J/KG WITH DRY AIR AT MID LEVELS, EXPECT
THUNDERSTORMS TO PROGRESS EAST ACROSS THE REGION THIS AFTERNOON.
LAKE ERIE SHADOW MAY SPARE THE ERI AREA AS STORMS WILL LIKELY
OCCUR INLAND. DRY AIR AT MID LEVELS MAY ALLOW STORMS TO PRODUCE
WINDS GUSTS TO 40 TO 50 KTS. THUNDERSTORMS WILL MOVE EAST OF THE
REGION THIS EVENING...BUT WITH HIGH SURFACE DEW POINTS AND RECENT
RAIN...EXPECT SOME FOG AND HAZE TO FORM AFTER ABOUT 06Z. DRIER AIR
WILL BEGIN TO FILTER INTO THE REGION TUESDAY WITH MAINLY VFR
CONDITIONS. A SCATTERED SHOWER CAN NOT BE RULED OUT.

OUTLOOK...COOLER AND LESS HUMID AIR WILL SPREAD INTO THE REGION
WITH GENERALLY VFR CONDITIONS. HOWEVER...BROAD UPPER TROUGH OVER
GREAT LAKES WILL PERSIST THROUGH THURSDAY SO CAN NOT RULE OUT A
SHRA OR MAYBE A TS EACH DAY. RIDGE OF HIGH PRESSURE BUILDS IN
TOWARD FRIDAY.

&&

.MARINE...
MODELS HAVE NOT BEEN IN GOOD AGREEMENT ON THE FRONT STALLED ACROSS
THE NORTHERN LAKES...BUT CURRENT TREND IS TO PUSH FRONT THROUGH
MONDAY NIGHT.  LAKE WILL BECOME CHOPPY TUESDAY AS WINDS TURN TO NW
BUT SHOULD REMAIN BELOW SCA CRITERIA.

WINDS WEAKEN BY THURSDAY AS HIGH PRESSURE BUILDS OVER THE LAKES.
WINDS TURN SOUTH FRIDAY AS HIGH MOVES EAST OF LAKE ERIE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK/LEINS
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...REL
MARINE...DJB
Hazardous weather outlook, Jul 21, 11:52 AM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1152 AM EDT MON JUL 21 2008

LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003-
221600-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1152 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY
SOUTH OF THE TURNPIKE. DAMAGING WINDS WILL BE THE MAIN THREAT
SHOULD ANY STRONG THUNDERSTORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-221600-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
1152 AM EDT MON JUL 21 2008

...SEVERE THUNDERSTORM WATCH 716 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:13 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 3:34 PM EDTSevere Thunderstorm WarningCLESummit20 min
Jul 21, 3:55 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:21 PM EDTSevere Thunderstorm WarningCLELucas, Wood54 min
Jul 21, 5:58 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne62 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.